Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 82, NWS Quad Cities, IA

July 24, 2009Buchanan County, Delaware County, Dubuque County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 24, 2009, 1:55 PM CDT for Buchanan County, Delaware County, Dubuque County, Iowa. It was in force for 65 min. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2009, 1:55 PM CDT (18:55 UTC)
Expired
Jul 24, 2009, 3:00 PM CDT
In force
65 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

Counties Buchanan County, IA, Delaware County, IA, Dubuque County, IA

The radar

The Quad Cities radar (KDVN), 107 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 2:21 PM CDTHAIL 1.75Edgewood, IA
Jul 24, 2:28 PM CDTHAIL 1.752 N Delaware, IAHOUSES WITH BROKEN WINDOWS AND SIDING BROKEN OFF. NEAR HIGHWAY 38 JUST NORTH OF DELAWARE. DELAYED REPORT.
Jul 24, 2:28 PM CDTHAIL 1.75Delaware, IA
Jul 24, 2:28 PM CDTHAIL 1.75Delaware, IASPOTTER NOTED EXTENSIVE CROP DAMAGE ALONG HWY 20...EXTENDING FROM 1 MILE WEST OF THE DELAWARE EXIT TO 2 MILES EAST OF THE EARLVILLE EXIT. THERE WAS ALSO HAIL DAMAGE NOTED TO THE EXIT SIGN. DELAYED REPORT.
Jul 24, 2:28 PM CDTHAIL 1.75Greeley, IAALONG WITH 50 MPH WINDS.
Jul 24, 2:29 PM CDTHAIL 2.53 Nw Oneida, IACOPIOUS AMOUNTS OF TENNIS BALL SIZE HAIL. CAR WINDSHIELD CRACKED. DELAYED REPORT.
Jul 24, 2:36 PM CDTHAIL 1Earlville, IA
Jul 24, 2:45 PM CDTHAIL 1E Earlville, IACOVERING THE GROUND. LASTED FOR 5 MINUTES.
Jul 24, 2:55 PM CDTHAIL 1.55 Ne Hopkinton, IAPENNY TO PING PONG SIZE HAIL.
Jul 24, 2:58 PM CDTHAIL 1.755 N Hopkinton, IA
Jul 24, 3:00 PM CDTHAIL 0.5Worthington, IA1/4 INCH TO 1/2 INCH HAIL COVERING THE GROUND.
Jul 24, 3:00 PM CDTHAIL 13 N Hopkinton, IAPENNY TO QUARTER SIZE HAIL COVERING THE GROUND.
Jul 24, 3:10 PM CDTHAIL 0.25Cascade, IAHAIL STARTED AT 310PM AS PEA SIZE.
Jul 24, 3:10 PM CDTHAIL 1Cascade, IAHAIL STARTED AT 310PM AS PEA SIZE. BY 315PM HAIL WAS PENNY TO QUARTER SIZE. HAIL COVERED THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 10:32 AM CDTSevere Thunderstorm WatchSPC6 hr
Jul 24, 1:12 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2009-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2009-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 241855
SVRDVN
IAC019-055-061-242000-
/O.NEW.KDVN.SV.W.0082.090724T1855Z-090724T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
155 PM CDT FRI JUL 24 2009

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BUCHANAN COUNTY IN NORTHEAST IOWA...
  DELAWARE COUNTY IN NORTHEAST IOWA...
  SOUTHWESTERN DUBUQUE COUNTY IN NORTHEAST IOWA...

* UNTIL 300 PM CDT.

* AT 151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH....AND GOLF BALL SIZE HAIL.  THIS STORM WAS
  LOCATED APPROXIMATELY 15 MILES NORTH OF LAMONT...OR 19 MILES
  NORTHEAST OF OELWEIN...AND MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREELEY AROUND 225 PM CDT...
  ONEIDA AROUND 230 PM CDT...
  DELAWARE AROUND 235 PM CDT...
  EARLVILLE AND DELHI AROUND 240 PM CDT...
  HOPKINTON AROUND 250 PM CDT...
  WORTHINGTON AROUND 255 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A VERY DANGEROUS STORM CAPABLE OF BLOWING DOWN TREES AND
POWER POLES. MOVE INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT
OR INTERIOR ROOM OR HALLWAY.

THIS STORM HAS ALREADY PRODUCED WIND DAMAGE AND LARGE HAIL...AND IT 
REMAINS A THREAT.

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM
FLOODING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY AFTERNOON
FOR EASTERN IOWA AND NORTHWEST ILLINOIS.

&&

LAT...LON 4230 9089 4230 9158 4265 9172 4265 9117
TIME...MOT...LOC 1854Z 324DEG 31KT 4279 9157

$$



TP/MM
3 follow-up statements
000 
WWUS53 KDVN 241909
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
209 PM CDT FRI JUL 24 2009

IAC019-055-061-242000-
/O.CON.KDVN.SV.W.0082.000000T0000Z-090724T2000Z/
DUBUQUE IA-DELAWARE IA-BUCHANAN IA-
209 PM CDT FRI JUL 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHEASTERN BUCHANAN...DELAWARE AND SOUTHWESTERN DUBUQUE
COUNTIES...

AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH....AND GOLF BALL SIZE HAIL.  THIS STORM WAS
LOCATED APPROXIMATELY 6 MILES NORTHEAST OF BACKBONE STATE PARK...OR
15 MILES NORTH OF MANCHESTER...MOVING SOUTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUNDEE AROUND 215 PM CDT...
  GREELEY...FOUNTAIN SPRINGS PARK AND TWIN BRIDGES PARK AROUND 225 PM
  CDT...
  ONEIDA AND MANCHESTER AROUND 230 PM CDT...
  DELAWARE...PETERSBURG AND BAILEYS FORD PARK AROUND 235 PM CDT...
  EARLVILLE AROUND 240 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A VERY DANGEROUS STORM CAPABLE OF BLOWING DOWN TREES AND
POWER POLES. MOVE INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT
OR INTERIOR ROOM OR HALLWAY.

THIS STORM HAS ALREADY PRODUCED WIND DAMAGE AND LARGE HAIL...AND IT 
REMAINS A THREAT.

THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM
FLOODING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY AFTERNOON
FOR EASTERN IOWA AND NORTHWEST ILLINOIS.

&&

LAT...LON 4230 9089 4230 9158 4265 9172 4265 9117
TIME...MOT...LOC 1909Z 324DEG 31KT 4269 9148

$$

MCCLURE/PHILIP
000 
WWUS53 KDVN 241932
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
232 PM CDT FRI JUL 24 2009

IAC019-055-061-242000-
/O.CON.KDVN.SV.W.0082.000000T0000Z-090724T2000Z/
DUBUQUE IA-DELAWARE IA-BUCHANAN IA-
232 PM CDT FRI JUL 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHEASTERN BUCHANAN...DELAWARE AND SOUTHWESTERN DUBUQUE
COUNTIES...

AT 229 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 80 MPH....AND TENNIS BALL
SIZE HAIL.  THIS STORM WAS LOCATED APPROXIMATELY NEAR ONEIDA...OR 7
MILES NORTHEAST OF MANCHESTER...MOVING SOUTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EARLVILLE...DELHI AND TURTLE CREEK PARK AROUND 240 PM CDT...
  DYERSVILLE AROUND 245 PM CDT...
  9 MILES NORTHEAST OF BUCK CREEK AROUND 250 PM CDT...
  WORTHINGTON AND HOPKINTON AROUND 255 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS AN EXTREMELY DANGEROUS STORM CAPABLE OF PRODUCING
TORNADO-LIKE WINDS AND STRUCTURAL DAMAGE TO WELL BUILT BUILDINGS.
MOVE INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT OR INTERIOR
ROOM OR HALLWAY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY AFTERNOON
FOR EASTERN IOWA AND NORTHWEST ILLINOIS.

&&

LAT...LON 4230 9089 4230 9158 4265 9172 4265 9117
TIME...MOT...LOC 1932Z 324DEG 31KT 4253 9132

$$

MCCLURE/PHILIP
000 
WWUS53 KDVN 241939
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
239 PM CDT FRI JUL 24 2009

IAC019-241948-
/O.CAN.KDVN.SV.W.0082.000000T0000Z-090724T2000Z/
BUCHANAN IA-
239 PM CDT FRI JUL 24 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUCHANAN COUNTY
IS CANCELLED...

THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER 
HAS MOVED OUT OF THE WARNED AREA.  THEREFORE THE SEVERE THUNDERSTORM 
WARNING HAS BEEN CANCELLED.


A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY AFTERNOON
FOR EASTERN IOWA AND NORTHWEST ILLINOIS.

LAT...LON 4230 9149 4264 9146 4265 9117 4230 9089
TIME...MOT...LOC 1938Z 324DEG 31KT 4248 9128

$$

IAC055-061-242000-
/O.CON.KDVN.SV.W.0082.000000T0000Z-090724T2000Z/
DUBUQUE IA-DELAWARE IA-
239 PM CDT FRI JUL 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR DELAWARE AND SOUTHWESTERN DUBUQUE COUNTIES...

AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH....AND TENNIS BALL SIZE HAIL.  THIS STORM WAS
LOCATED APPROXIMATELY NEAR EARLVILLE...OR 9 MILES EAST OF
MANCHESTER...MOVING SOUTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DYERSVILLE AROUND 245 PM CDT...
  9 MILES NORTHEAST OF BUCK CREEK AROUND 250 PM CDT...
  WORTHINGTON AND HOPKINTON AROUND 255 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS AN EXTREMELY DANGEROUS STORM CAPABLE OF PRODUCING
TORNADO-LIKE WINDS AND STRUCTURAL DAMAGE TO WELL BUILT BUILDINGS.
MOVE INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT OR INTERIOR
ROOM OR HALLWAY.

THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM
FLOODING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY AFTERNOON
FOR EASTERN IOWA AND NORTHWEST ILLINOIS.

&&

LAT...LON 4230 9149 4264 9146 4265 9117 4230 9089
TIME...MOT...LOC 1938Z 324DEG 31KT 4248 9128

$$

MCCLURE/PHILIP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:33 AM CDT, 10 hours 22 minutes earlier.

Area forecast discussion, Jul 24, 3:33 AM CDT, 10 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
333 AM CDT FRI JUL 24 2009

.SYNOPSIS...
SHORTWAVE RIDGING IN NW FLOW...ALONG WITH WEAK PRESSURE GRADIENT AT
THE SURFACE AND LINGERING LOW LEVEL MOISTURE...IS PROVIDING CLEAR
SKIES AND AREAS OF FOG EARLY THIS MORNING. STRONG UPPER LOW IS
EVIDENT ON WV IMAGERY MOVING INTO SW ONTARIO WITH ATTENDANT COLD
FRONT AT THE SURFACE FROM NW MN SW INTO CENTRAL SD. RADAR MOSAIC AND
IR IMAGERY INDICATED AN MCS AHEAD OF THESE FEATURES DRIFTING SE OUT
OF N CENTRAL MN AT 08Z. THE UPPER LEVEL LOW IS PROGGED TO CONTINUE
SE INTO THE MEAN TROUGH AXIS OVER THE GREAT LAKES...SENDING THE COLD
FRONT SE THROUGH THE AREA TODAY. WARM ADVECTION AHEAD OF THE FRONT
WILL BRING BACK ONE DAY OF TYPICAL JULY HEAT AND HUMIDITY...FOLLOWED
BY WIDESPREAD THUNDERSTORMS WITH THE FROPA IN THE EVENING AND
OVERNIGHT WITH SOME POTENTIAL FOR SEVERE STORMS. OVER THE
WEEKEND...UPPER LOW OVER THE GREAT LAKES AND RESULTANT LOW LEVEL
CYCLONIC FLOW WILL RETURN TEMPERATURES TO BELOW NORMAL.

&&

.SHORT TERM...TODAY AND TONIGHT.
PRIMARY CONCERN IS POTENTIAL FOR SEVERE STORMS FROM LATE AFTERNOON
THROUGH EVENING AS COLD FRONT PUSHES SOUTHEAST THROUGH THE AREA.

IN IMMEDIATE SHORT TERM...WIDESPREAD FOG AND LOCAL DENSE FOG SHOULD
BURN OFF WITHIN A COUPLE HOURS OF SUNSHINE AND HAVE EXTENDED MENTION
INTO THE EARLY DAY PERIOD.

SHORT TERM MODELS FAIRLY CONSISTENT BRINGING INTO THE CWFA THIS
EVENING...BISECTING THE AREA FROM SW TO NE AT MIDNIGHT. THE NAM AND
ECMWF DEPICT A PREFRONTAL TROUGH ACROSS CENTRAL INTO SE IA BY LATE
AFTERNOON...THAT MAY BE AN ADDITIONAL FOCUS FOR THUNDERSTORM
DEVELOPMENT AHEAD OF THE MAIN FRONT. WITH FORECAST MUCAPES IN 2500
TO NEARLY 3500 J/KG RANGE BY LATE AFTERNOON AND 0-6 KM SHEAR
EXCEEDING 40 KTS OVER ESPECIALLY THE N AND NE LATE...THERE WILL BE
THE POTENTIAL FOR SUPERCELLS EARLY ON BEFORE MORE LINEAR STORMS
DEVELOP IN THE WANING INSTABILITY LATER IN THE EVENING AHEAD OF THE
MAIN FRONT. SPC HAS THE ENTIRE AREA IN A SLIGHT RISK...AND WITH
SEVERE WORDING ALREADY OUT IN THE FORECAST...WILL MAINTAIN WORDING
ALTHOUGH POTENTIAL LOOKS LIMITED OVER ESPECIALLY THE SE DUE TO
FRONTAL TIMING. KEPT LIKELY POPS CLOSEST TO THE POTENTIAL FOR MOST
WIDESPREAD COVERAGE NEAR THE STRONGER UPPER FORCING IN THE N AND
NE...EXTENDING INTO THE E AND SE AFTER MIDNIGHT.

WENT CLOSE TO MODEL BLEND FOR FORECAST TEMPERATURES...COUNTING ON
INCREASING CLOUDS TO PREVENT MIXING UP TO H8 THAT WOULD PUSH HIGHS
CLOSE TO 90 IN THE SW. MOISTURE ADVECTION AND LOW LEVEL MOISTURE
POOLING WILL PUSH DEW POINTS WELL INTO THE MID AND UPPER 60S FOR A
RATHER MUGGY DAY IN THIS EXCEPTIONALLY COOL JULY.
..SHEETS..

.LONG TERM...SATURDAY THROUGH THURSDAY.
AN ACTIVE PATTERN IS SETTING UP FOR THE EXTENDED PERIOD AS
NORTHWEST FLOW CONTINUES TO DOMINATE OUR LATE JULY WEATHER. MODELS
ARE IN GENERAL AGREEMENT WITH THE OVERALL PATTERN.

THERE MAY BE SOME LINGERING PRECIP ASSOCIATED WITH THE SURFACE
COLD FRONTAL PASSAGE SATURDAY MORNING...OTHERWISE THE WEEKEND
SHOULD BE MOSTLY DRY EXCEPTING THE POTENTIAL FOR LIGHT RAIN MAINLY
DURING THE AFTERNOON AND EVENING TIME FRAME...AND MORE SO IN THE
NORTHEAST PART OF THE CWA RESULTING FROM THE UNSEASONAL TROUGH
HOLDING UP OVER THE GREAT LAKES. THUS HAVE SHADED TEMPS BELOW
GUIDANCE TOO.

LOW LEVEL SOUTHWEST FLOW AND WARMER TEMPS ARE IN STORE MONDAY
AHEAD OF THE NEXT FRONTAL SYSTEM. THE MAIN DYNAMICS REMAIN TO OUR
NORTH BUT SUFFICIENT MOISTURE/INSTABILITY SHOULD POOL AHEAD OF THE
FRONT FOR A CHANCE OF THUNDERSTORMS LATE MONDAY INTO TUESDAY
MORNING. THE SEVERE THREAT APPEARS MINIMAL AT THIS TIME...THOUGH
LOCALLY HEAVY RAIN IS POSSIBLE WITH PRECIPITABLE WATERS PROGGED
AROUND 1.5 INCH OR SLIGHTLY HIGHER. 00Z MODEL RUNS SEEM TO BE A
LITTLE FASTER WITH THE FRONT...SO ADJUSTED GRIDS ACCORDINGLY.

DRY WEATHER AND NEAR TO SLIGHTLY BELOW NORMAL TEMPS LOOK ON TAP
FOR THE REMAINDER OF THE WEEK UNTIL THE NEXT FRONT AND CHANCE OF
RAIN ON FRIDAY. WOLF

&&

.AVIATION...
FOG WILL RESULT IN WIDESPREAD MVFR VISIBILITIES AND LOCAL AREAS OF
IFR AND LIFR UNTIL ABOUT 13Z THIS MORNING. CONDITIONS WILL THEN
IMPROVE TO VFR BY MID MORNING WITH SCATTERED CU AND HIGH LEVEL CIGS
OVERSPREADING THE AREA. THUNDERSTORMS ASSOCIATED WITH AN ADVANCING
COLD FRONT ARE EXPECTED TO IMPACT TERMINALS FOR LESS THAN A COUPLE
HOURS AT ANY GIVEN SITE. WITH SOME UNCERTAINTY IN TIMING...BUT
HIGHER CONFIDENCE IN PROBABILITY...HAVE INCLUDED 3 HOUR TEMPO GROUPS
FOR THUNDERSTORMS DIPPING INTO IFR RANGE WITH MVFR CIGS IN 23Z TO
04Z TIME FRAME THIS EVENING. THERE IS A POTENTIAL FOR STRONG TO
SEVERE SURFACE WIND GUSTS WITH SOME STORMS...BUT PROBABILITY IS TOO
LOW TO INCLUDE IN FORECASTS. FOLLOWING THE FRONTAL PASSAGE...THERE
MAY BE SEVERAL HOURS OF LINGERING MVFR CIGS OVERNIGHT.
..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SHEETS/WOLF
Hazardous weather outlook, Jul 24, 11:57 AM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1157 AM CDT FRI JUL 24 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1157 AM CDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ALONG
AND AHEAD OF AN ADVANCING COLD FRONT. THE STORM PREDICTION CENTER
HAS A SLIGHT RISK FOR SEVERE STORMS ACROSS THE ENTIRE OUTLOOK AREA.
THUNDERSTORMS LATE THIS MORNING OVER FAR NORTHERN IOWA WILL MOVE
SOUTHEAST INTO EASTERN IOWA THIS AFTERNOON. THE MAIN THREATS WITH
THESE STORMS WILL BE LARGE HAIL UP TO THE SIZE OF GOLFBALLS AND
DAMAGING WINDS IN EXCESS OF 60 MPH. AN ISOLATED TORNADO WILL ALSO
BE POSSIBLE. THROUGH 5 PM THE SEVERE WEATHER THREAT WILL BE EXIST
MAINLY WEST OF THE MISSISSIPPI RIVER AND NORTH OF A LINE FROM
SIGOURNEY TO THE QUAD CITIES.

THIS EVENING...THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE REST
OF THE OUTLOOK AREA. SOME OF THESE STORMS MAY CONTINUE TO BE SEVERE
WITH THE PRIMARY RISK BEING WIND GUSTS OVER 60 MPH AND LARGE HAIL.
THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS
AND LOCALLY HEAVY RAINFALL. THE POTENTIAL FOR SEVERE STORMS WILL END
BY 10 PM...WITH THUNDERSTORMS EXITING TO THE SOUTHEAST BY EARLY
MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MONDAY THROUGH TUESDAY NIGHT...THERE IS A CHANCE OF THUNDERSTORMS
ACROSS THE AREA. SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED FOR PORTIONS OF THE OUTLOOK AREA
THIS AFTERNOON AND EVENING. ANY REPORTS OF HAIL...AND WINDS GREATER
THAN 40 MPH TO THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES WOULD
BE GREATLY APPRECIATED.

In the hours before

Special weather statement, Jul 24, 1:12 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
112 PM CDT FRI JUL 24 2009

IAZ040>042-242015-
BUCHANAN-DELAWARE-DUBUQUE-
112 PM CDT FRI JUL 24 2009

...STRONG TO SEVERE THUNDERSTORMS APPROACHING BUCHANAN AND DELAWARE
COUNTIES...

AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 30 MILES NORTH OF HAZLETON...OR 26 MILES NORTH OF
OELWEIN...MOVING SOUTHEAST AT 25 MPH. SEVERE WEATHER IN THE FORM
OF LARGE HAIL TO GOLFBALL SIZE AND DAMAGING WINDS OF 60 MPH HAS BEEN
REPORTED WITH THIS STORM. WARNINGS MAY BE NEEDED AS THE STORM GET
CLOSER TO THE AREA.

* THE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHEAST OF DUNDEE AROUND 230 PM CDT...
  GREELEY AROUND 245 PM CDT...
  ONEIDA AND MANCHESTER AROUND 250 PM CDT...
  DELAWARE AROUND 300 PM CDT...
  EARLVILLE AND DELHI AROUND 305 PM CDT...
  HOPKINTON AROUND 315 PM CDT...

A TORNADO WATCH IS IN EFFECT UNTIL 500 PM CDT FRIDAY AFTERNOON FOR
NORTHEASTERN IOWA.

LAT...LON 4230 9111 4231 9207 4246 9207 4247 9209
      4264 9209 4265 9132
TIME...MOT...LOC 1808Z 326DEG 22KT 4305 9184

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:41 PM CDTSpecial Weather StatementDVNLee64 min
Jul 24, 1:12 PM CDTSpecial Weather StatementDVNBuchanan, Delaware2 hr
Jul 24, 2:47 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque, Jones40 min
Jul 24, 6:20 PM CDTSevere Thunderstorm WarningDVNDubuque, Jackson70 min
Jul 24, 6:27 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware, Dubuque63 min
Jul 24, 6:53 PM CDTSevere Thunderstorm WarningDVNJackson82 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.